Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 72, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 10, 2009, 5:31 PM EDT for DeSoto County, Hardee County, Highlands County, Florida. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2009, 5:31 PM EDT (21:31 UTC)
- Expired
- Jul 10, 2009, 5:41 PM EDT
- In force
- 10 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
Counties DeSoto County, FL, Hardee County, FL, Highlands County, FL
The radar
The Tampa radar (KTBW), 84 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:45 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 10, 1:45 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 145 PM EDT FRI JUL 10 2009 .SHORT TERM... REMNANTS OF A FRONTAL BOUNDARY ARE DRAPED ACROSS NORTHERN PORTIONS OF THE FORECAST AREA THIS AFTERNOON. UPPER TROUGH HAS PUSHED INTO THE SOUTH CENTRAL PORTION OF THE STATE AND WATER VAPOR IMAGERY SHOWING SOME RELATIVELY DRY AIR OVER MUCH OF THE NE GULF. ALTHOUGH CONVECTIVE PARAMETERS ARE STILL RIPE FOR SOME STRONG TO SEVERE STORMS DEVELOPING (LI AROUND -9 TO -10...CAPE AROUND 3000 J/KG)...ONLY SEEING A FEW STORMS ON RADAR CURRENTLY (MOSTLY IN THE NORTH AHEAD OF THE FRONTAL BOUNDARY). CLOUD COVER SEEMS TO BE THE LIMITING FACTOR SO FAR...A FEW SITES THAT HAVE BEEN CLEAR FOR AN HOUR OR TWO ARE SEEING TEMPERATURES IN THE UPPER 80S TO AROUND 90...BUT THOSE SITES THAT HAVE NOT BROKEN OUT YET ARE STILL IN THE MID 80S. AS WE CONTINUE TO WARM UP IN THE NEXT FEW HOURS AND WHERE THERE ARE/WILL BE BREAKS IN THE CLOUDS...EXPECT AN INCREASE IN COVERAGE OF THE STORMS AS WELL AS A THREAT FOR GUSTY WINDS...HEAVY RAIN...FREQUENT LIGHTNING...AND EVEN THE POSSIBILITY OF SEEING SOME HAIL. ACTIVITY WILL DIMINISH AFTER LOSS OF DAYTIME HEATING...ALTHOUGH DUE TO INTERACTIONS WITH ANY LEFTOVER OUTFLOWS WE COULD SEE SOME ONGOING SCT COVERAGE OF THUNDERSTORMS THROUGH LATE EVENING/MIDNIGHT. SURFACE BOUNDARY AND UPPER TROUGH PULL OFF TO THE EAST BY SATURDAY MORNING...ALLOWING SURFACE RIDGE TO FINALLY PUSH NORTHWARD OVER THE PENINSULA THIS WEEKEND. THIS MEANS MAINLY SEA-BREEZE INDUCED SHOWERS AND THUNDERSTORMS OVER THE NORMAL LOCATIONS DURING THE DAY(S). HAVE KEPT SLIGHTLY LOWER POPS ON SUNDAY DUE TO DRIER AIR ALOFT...ESPECIALLY UP IN NORTHERN PORTIONS OF THE AREA. TEMPS WILL BE NEAR NORMAL...A FEW DEGREES HIGHER ON SUNDAY WITH LESS CLOUDS. .LONG TERM... UPPER LEVEL RIDGE CENTERED OVER NORTH TEXAS CONTINUES TO BUILD INTO THE REGION FOR THE START OF THE PERIOD. THIS SYSTEM WILL GRADUALLY WEAKEN AND BECOME MORE BROAD AS THE UPPER LEVEL TROUGH DRIFTS OUT INTO THE ATLANTIC. AT THE SURFACE, THE HIGH PRESSURE RIDGE AXIS WILL REMAIN STRETCHED ACROSS THE REGION THROUGH THURSDAY, MEANDERING SOUTHWARD SLIGHTLY TOWARDS THE END OF THE LONG TERM. FOR THE MOST PART, THE GFS AND ECMWF WERE IN GOOD AGREEMENT ABOUT THE PLACEMENT OF THE SURFACE RIDGE, BUT BECAME LESS IN AGREEMENT ABOUT THE STRENGTH TOWARDS THE END OF THE PERIOD. LEANED TOWARDS THE ECMWF SO KEPT A LIGHT SOUTH SOUTHEAST FLOW IN THE SOUTH ZONES AND A SOUTH SOUTHWEST FLOW IN THE NORTHERN ZONES. WITH THIS PATTERN IN PLACE, EXPECT SEA BREEZE CONVECTION TO TAKE PLACE EACH AFTERNOON AND FAVOR AREAS NEAR THE I 75 CORRIDOR. TEMPS STILL EXPECT TO HOVER AROUND NORMAL VALUES. && .AVIATION... THUNDERSTORM ACTIVITY IS FORMING ALONG THE SEA BREEZE NORTH OF TAMPA BAY. EXPECTING COVERAGE TO INCREASE THROUGHOUT THE AFTERNOON INTO THE EARLY EVENING, THEREFORE HAVE KEPT VCTS AT ALL TAF SITES. SCATTERED STORMS MAY CAUSE TEMPORARY MVFR/IFR CONDITIONS. && .MARINE... AS DISSIPATING FRONTAL BOUNDARY MOVES EAST OF THE WATERS AND HIGH PRESSURE BUILDS IN FROM THE SOUTH TONIGHT THROUGH THE WEEKEND...WINDS BECOME MORE N/NE BY SATURDAY MORNING AND REMAIN IN THE 5-10KT RANGE THROUGHOUT THE DAY. WINDS ARE MORE VARIABLE ON SUNDAY AS THE HIGH PRESSURE RIDGE AXIS BUILDS IN OVERHEAD...BUT SPEEDS LOOK TO REMAIN 10KTS OR LESS. LIGHT WINDS CONTINUE THROUGH EARLY NEXT WEEK WITH RIDGE REMAINING OVER THE AREA. && .FIRE WEATHER... NO FIRE WEATHER CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... TPA 73 90 73 91 / 30 50 20 30 FMY 72 93 72 93 / 30 50 20 40 GIF 71 92 71 93 / 30 50 20 40 SRQ 72 91 72 91 / 30 50 20 30 BKV 68 91 69 92 / 30 50 20 30 SPG 75 90 75 91 / 30 40 20 30 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...23/MCNATT LONG TERM/AVIATION...20/BARRON
Hazardous weather outlook, Jul 10, 9:29 AM EDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 929 AM EDT FRI JUL 10 2009 FLZ039-042-043-048>052-055>057-060>062-065-110130- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 929 AM EDT FRI JUL 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL AGAIN DEVELOP TODAY WITH THE BEST CHANCES AROUND THE TAMPA BAY AREA. THE MAIN THREATS FROM ANY STORMS WILL BE LOCALLY HEAVY RAINFALL...HAIL...GUSTY WINDS AND FREQUENT LIGHTNING. REMEMBER...IF YOU CAN HEAR THUNDER THEN YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. ...FLOOD IMPACT... WIDESPREAD RAINFALL TOTALS OF 1 TO 2 INCHES ARE EXPECTED TODAY... WITH LOCALLY 2 TO 4+ INCHES WHERE TRAINING OF HEAVIER SHOWERS AND THUNDERSTORMS OCCURS. FLOODING OF STREETS MAY OCCUR...AND SOME MAY BECOME IMPASSIBLE FOR SEVERAL HOURS. FLOOD WATERS MAY APPROACH SOME HOMES IN LOW LYING FLOOD PRONE AREAS. FAST RESPONDING RIVERS SUCH AS THE MANATEE RIVER AT MYAKKA HEAD AND THE MYAKKA RIVER AT MYAKKA STATE PARK MAY QUICKLY APPROACH OR EXCEED FLOOD STAGE TODAY AS WELL. ...WATERSPOUT IMPACT... SHOWERS AND THUNDERSTORMS OVER THE COASTAL WATERS COULD PRODUCE BRIEF WATERSPOUTS AT ALMOST ANYTIME. MARINERS SHOULD BE ON THE LOOKOUT AND IF THREATENING WEATHER SUDDENLY DEVELOPS OR APPROACHES YOUR LOCATION...BE PREPARED TO MOVE TO SAFE HARBOR QUICKLY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ...THUNDERSTORM IMPACT... A RETURN TO A MORE NORMAL SUMMERTIME RAIN PATTERN IS EXPECTED TO SET UP THIS WEEKEND INTO NEXT WEEK WITH SCATTERED THUNDERSTORMS MAINLY IN THE AFTERNOONS AND EVENINGS EACH DAY. THE MAIN THREATS FROM ANY STORMS WILL CONTINUE TO BE LOCALLY HEAVY RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. MCNATT
In the hours before
Special weather statement, Jul 10, 1:34 PM EDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 134 PM EDT FRI JUL 10 2009 FLZ042-043-048-049-101815- SUMTER-HERNANDO-CITRUS-PASCO- 134 PM EDT FRI JUL 10 2009 ...STRONG THUNDERSTORMS WILL AFFECT WESTERN PASCO...SOUTHEASTERN CITRUS...EASTERN HERNANDO AND CENTRAL SUMTER COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF DEVELOPING THUNDERSTORMS THAT WERE STATIONARY. THESE THUNDERSTORMS WILL AFFECT MOON LAKE ESTATES...MASARYKTOWN...RIDGE MANOR... BUSHNELL...DARBY...CROOM....WEBSTER...AND LAND O LAKES ...UNTIL 215 PM EDT. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. && LAT...LON 2863 8200 2818 8247 2828 8267 2875 8219 TIME...MOT...LOC 1730Z 320DEG 1KT 2867 8217 2828 8254
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:59 AM EDT | River Flood Warning | TBW | Manatee | 27 hr |
| Jul 10, 1:34 PM EDT | Special Weather Statement | TBW | Pasco | 41 min |
| Jul 10, 1:59 PM EDT | Areal Flood Advisory | TBW | Sumter | 61 min |
| Jul 10, 2:33 PM EDT | Areal Flood Advisory | TBW | Pasco | 117 min |
| Jul 10, 2:52 PM EDT | Severe Thunderstorm Warning | TBW | Pasco | 38 min |
| Jul 10, 4:56 PM EDT | Severe Thunderstorm Warning | TBW | DeSoto, Highlands | 34 min |
| Jul 10, 5:58 PM EDT | Severe Thunderstorm Warning | TBW | Highlands | 32 min |
| Jul 10, 6:23 PM EDT | Areal Flood Advisory | TBW | Citrus | 67 min |
| Jul 10, 7:04 PM EDT | Severe Thunderstorm Warning | TBW | DeSoto, Hardee, Manatee | 26 min |
| Jul 10, 7:53 PM EDT | Areal Flood Advisory | TBW | Hardee | 67 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.